Alert archive / Connecticut / Areal Flood Warnings in 2021

Areal Flood Warning 27, NWS Boston/Norton, MA

August 19, 2021Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this areal flood warning at Aug 19, 2021, 7:32 AM EDT for Capitol Planning Region, Connecticut. It was in force for 5 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2021, 7:32 AM EDT (11:32 UTC)
Expired
Aug 19, 2021, 12:08 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:45 AM EDTFLOOD2 Nnw Avon, CTBASEMENT FLOODING AT HICKORY HILL RD IN SIMSBURY. RELAYED BY AMATEUR RADIO
Aug 19, 8:16 AM EDTFLOODWest Hartford, CTSOUTH MAIN ST AT WOODROW FLOODED AND IMPASSABLE. BREWSTER RD AT SKONET RD CAR STUCK IN FLOOD WATERS.
Aug 19, 8:18 AM EDTFLOODHartford, CTHOMESTEAD AVE CLOSED DUE TO FLOODING. CARS STUCK AND WATER UP TO ROOFS. RELAYED BY AMATEUR RADIO.
Aug 19, 8:23 AM EDTFLOODHartford, CTSECTIONS OF ALBANY AVE, LAUREL ST AND FARMINGTON AVE ALL CLOSED DUE TO FLOODING.
Aug 19, 8:27 AM EDTFLOODHartford, CTSOUTH WHITNEY ST AT WARRENTON AVE - 3 FT OF STREET FLOODING AT INTERSECTION
Aug 19, 8:29 AM EDTFLOODHartford, CTBASEMENT FLOODING IN ST FRANCIS HOSPITAL
Aug 19, 8:31 AM EDTFLOODEast Hartford, CTGOVERNOR ST CLOSED DUE TO FLOODING. CARS STUCK IN FLOODING.
Aug 19, 8:37 AM EDTFLOODWest Hartford, CTKING PHILIP DRIVE AT MOHAWK DRIVE FLOODED AND IMPASSABLE. CAR STUCK IN FLOOD WATERS.
Aug 19, 8:44 AM EDTFLOODAvon, CTROUTE 10 SOUTHBOUND (WATERVILLE RD) JUST SOUTH OF ROUTE 44 - 5 CARS STUCK IN STREET FLOODING.
Aug 19, 9:23 AM EDTHEAVY RAIN 5.3South Windsor, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS41 KBOX 191132
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
732 AM EDT Thu Aug 19 2021

CTC003-191430-
/O.NEW.KBOX.FA.W.0027.210819T1132Z-210819T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
732 AM EDT Thu Aug 19 2021

The National Weather Service in Norton has issued a

* Flood Warning for...
  Hartford County in northern Connecticut...

* Until 1030 AM EDT.

* At 732 AM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms moving over the warned area. As much as 2 inches of 
  rain have fallen in the warned area. This has led to areas of 
  standing water reported by trained spotters in Simsbury. In 
  addition, sharp rises were occurring on the Farmington River in 
  Unionville and the Quinnipiac River in Southington. Minor 
  Flooding, in the form of ponding of water and urban and poor 
  drainage street flooding is ongoing or expected to begin shortly 
  in the warned area. Up to an additional inch of rain is expected.

* Some locations that will experience flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Enfield, Southington, Glastonbury, Newington, Windsor, 
  Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, 
  Berlin, Rocky Hill, Avon and Plainville.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4186 7295 4197 7254 4169 7249 4159 7294
      4161 7293 4164 7294 4164 7298 4180 7302
      4181 7295 4184 7294 4184 7295

$$

AL
3 follow-up statements
188 
WGUS81 KBOX 191232
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
832 AM EDT Thu Aug 19 2021

CTC003-191430-
/O.CON.KBOX.FA.W.0027.000000T0000Z-210819T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
832 AM EDT Thu Aug 19 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT THIS MORNING 
FOR HARTFORD COUNTY...

At 832 AM EDT, torrential rains from thunderstorms have begun to 
decrease across the flood warning area. However flooding impacts 
still continue. Several roads were closed in Hartford, including 
sections of Albany Avenue, Laurel Street and Farmington Avenue. 
Homes in Simsbury and Bristol have experienced basement flooding, 
and the St. Francis Hospital in Hartford is also experiencing 
flooding in its basement. Excessive runoff has led to sharp rises on 
the Farmington and Quinnipiac Rivers, and on the North Branch of the 
Park River in Hartford. Between 1.5 and 3.5 inches of rain have 
fallen.

Some locations that will experience flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Enfield, Southington, Glastonbury, Newington, Windsor, 
  Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, 
  Berlin, Rocky Hill, Avon and Plainville.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4186 7295 4197 7254 4169 7249 4159 7294
      4161 7293 4164 7294 4164 7298 4180 7302
      4181 7295 4184 7294 4184 7295

$$

AL
905 
WGUS41 KBOX 191417
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1017 AM EDT Thu Aug 19 2021

CTC003-191630-
/O.EXT.KBOX.FA.W.0027.000000T0000Z-210819T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
1017 AM EDT Thu Aug 19 2021

The National Weather Service in Norton has extended the

* Flood Warning for...
  Hartford County in northern Connecticut...

* Until 1230 PM EDT.

* At 1017 AM EDT, while heavy rain have ended, flooding impacts 
  continue across the warned area. There have been multiple reports 
  of road closures in Greater Hartford and areas of basement 
  flooding in some homes in Simsbury and Bristol. In addition, the 
  Park River in Hartford continues to experience rises with current 
  level at 9.87 ft. This river level triggers flooding on the campus 
  parking lots at the University of Hartford. Between 3 and 4.5 
  inches of rain have fallen. Because flooding impacts still 
  continue, the flood warning has been extended until 1230 PM.

* Some locations that will experience flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Enfield, Southington, Glastonbury, Newington, Windsor, 
  Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, 
  Berlin, Rocky Hill, Avon and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4186 7295 4197 7254 4169 7249 4159 7294
      4161 7293 4164 7294 4164 7298 4180 7302
      4181 7295 4184 7294 4184 7295

$$

AL
578 
WGUS81 KBOX 191608
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
1208 PM EDT Thu Aug 19 2021

CTC003-191618-
/O.CAN.KBOX.FA.W.0027.000000T0000Z-210819T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
1208 PM EDT Thu Aug 19 2021

...FLOOD WARNING IS CANCELLED FOR HARTFORD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures, especially 
in the Hartford area as multiple roads are closed or impassable.

LAT...LON 4186 7295 4197 7254 4169 7249 4159 7294
      4161 7293 4164 7294 4164 7298 4180 7302
      4181 7295 4184 7294 4184 7295

$$

AL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 6:35 AM EDT, 57 minutes earlier.

Area forecast discussion, Aug 19, 6:35 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
635 AM EDT Thu Aug 19 2021

.SYNOPSIS...
Remnants of Fred will move across New England today. Tropical
Storm Henri is forecast to strengthen to a hurricane as it
approaches southern New England later this weekend. Although the
track remains uncertain, it has the potential to bring damaging
winds, flooding rain, and storm surge flooding. Warm and humid
weather should persist next week with scattered showers or
thunderstorms at times.

&&

.NEAR TERM /THROUGH TONIGHT/...
635 AM Update:

Main area of showers with some embedded thunder moving through
SNE this morning. Severe threat remains low this morning, but
environment remains somewhat favorable for a shot-lived tornado
(tropical remnant with plenty of low level shear and low LCLs)
but lack of surface boundary and deeper instability should
prevent much from happening. RAP and HRRR indicate most
favorable areas will be CT into RI and SE MA where better 0-3km
instability exists but that instability should be outrunning low
level vorticity which should limit overall threat. Certainly
need to be concerned about minor urban flooding but activity is
moving along enough to prevent a greater flood threat.

Activity heads offshore early this afternoon.

&&

.SHORT TERM /FRIDAY/...
The remnants of Fred depart this evening, leading to a drying
trend, especially after midnight. Some showers may linger along
and north of Route 2 this evening. Tropical humidity lingers
through Friday. Still thinking plenty of clouds hang around into
Friday. Temperatures tick upwards a bit Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
* Watching Henri for impacts Sun/Mon - start preparing now!
* Warm/humid next week with showers/storms at times.

Latest NHC track strengthens Henri to a Cat 1 hurricane as it
passes near or just offshore of Cape Cod and Islands Sunday. 00z
models still remain in two camps - GFS remains the western
outlier but has shifted its track east, now passing near
Martha's Vineyard and outer Cape. NAM at 84 hours is similar.
Canadian does a left turn onto Cape Cod and Islands, UKMET is
just offshore, and EC is farthest east (and weakest).

Need to resolve several features before we get a better
consensus on track of Henri, though models are definitely
converging more than they were 24 hours ago and it seems likely
we will see at least some impact, if not possible landfall in
SNE. First feature is western Atlantic ridge, namely how fast
does it weaken and allow Henri to begin its northward turn. NHC
noted that is the main reason why we are seeing track
differences - so this hopefully will be resolved soon since it
is a shorter term issue. Second, we need to assess how much
ridging forms downstream (NE) of Henri - stronger ridging will
help trough approaching from west to deepen and possibly close
off, much like what we see in GFS/NAM solution while a weaker
ridge will keep system more progressive and offshore.

Potential hazards from Henri include:

* Damaging wind: highest winds will be focused east of track.
* Flooding rain: heaviest rain should be focused along/west of track.
* Storm surge flooding: focused east of track.

Keep in mind tides will be astronomically high this weekend
along both coasts. Track will ultimately tell us which coastline
is most at risk (east coast vs south coast) or if both will be
in play.

Right now, it is advisable to begin preparing for a possible
landfalling storm in SNE - a good reference is
ready.gov/hurricanes. Onset of tropical storm force winds is
most likely first thing Sunday morning, so that is when
preparations need to be complete. Having extra cash on hand, gas
in vehicles, and non-perishable food are recommended if power
is lost for a time.

For rest of extended, pattern favors warm/humid weather next
week with scattered, mainly diurnal showers/storms.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

MVFR/IFR in showers and isolated thunderstorms through early
afternoon, then expecting improvement to VFR tonight and Friday.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday: VFR. Breezy.

Friday Night: VFR.

Saturday: VFR. Chance SHRA, slight chance TSRA.

Saturday Night: Mainly VFR, with local IFR possible. Chance
SHRA, isolated TSRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. SHRA
likely, isolated TSRA.

Sunday Night: Mainly VFR, with local IFR possible. Strong winds
with areas of gusts up to 55 kt. Chance SHRA, isolated TSRA.

Monday: Mainly VFR, with local MVFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Remnants of Fred move across southern New England today and
tonight, bringing south to southwest winds to the waters with
gusts up to 25 kt. Seas will be 4 feet or less, except 5 feet
on the southern outer waters. Also expect some downpours over
the waters later today, with a low risk for a few thunderstorms,
too. Winds diminish tonight into Friday, but seas will take
longer to subside.

/Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Rough seas up to 23 ft. Chance
of rain showers, isolated thunderstorms.

Sunday Night: Low risk for storm force winds with gusts up to
60 kt. Rough seas up to 17 ft. Chance of rain showers, isolated
thunderstorms.

Monday: Winds less than 25 kt. Rough seas up to 14 ft. Chance
of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 AM this morning to 4 AM EDT
     Friday for ANZ232.
     Small Craft Advisory from 11 AM this morning to 1 AM EDT
     Friday for ANZ233>235.
     Small Craft Advisory from 11 AM this morning to 9 PM EDT this
     evening for ANZ236-237.
     Small Craft Advisory from 9 PM this evening to 4 AM EDT Friday
     for ANZ250.
     Small Craft Advisory from 6 PM this evening to 2 PM EDT Friday
     for ANZ254.
     Small Craft Advisory from 11 AM this morning to 2 PM EDT
     Friday for ANZ255-256.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...JWD
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWD
Hazardous weather outlook, Aug 19, 4:47 AM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
447 AM EDT Thu Aug 19 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-200900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
447 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Henri is forecast to track near Cape Cod and the
Islands or just offshore Sunday into Monday. There is the potential
for damaging winds, flooding rainfall, and storm surge flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-200900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
447 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Henri is forecast to track near Cape Cod and the
Islands or just offshore Sunday into Monday. There is the potential
for tropical storm or lower-end hurricane force winds along with
rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 19, 6:51 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
651 AM EDT Thu Aug 19 2021

MAZ008>011-191230-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Chesterfield, Blandford, Amherst,
Northampton, and Springfield
651 AM EDT Thu Aug 19 2021

...Heavy rain to move across the Berkshires and the Greater
Springfield metro area this morning...

At 641 AM...Doppler rdar indicated bands of moderate to brief
heavy rains moving in from northwestern Connecticut, moving
northeast at approximately 40 mph.

Hourly rainfall rates have been as much as three quarters of an
inch according to Doppler radar estimates. Up to an inch of new
rainfall can be expected as these bands of rain move across.

Expect brief reductions in visibility that may make travel
difficult for morning commuters. Ponding of water on roads and
highways with nuisance flooding in urban and poor drainage areas
are also possible.

Be careful when driving to avoid hydroplaning and do not drive
where water covers the road.

CTZ002-003-191230-
Hartford CT-Tolland CT-
Including the cities of Hartford, Windsor Locks, Union,
and Vernon
651 AM EDT Thu Aug 19 2021

...Heavy rain to move across the Greater Hartford metro area into
Tolland County in Connecticut...

At 641 AM...Doppler rdar indicated bands of moderate to brief
heavy rains ongoing with more rains moving in northwestern
Connecticut, moving northeast at approximately 40 mph.

Hourly rainfall rates have been as much as three quarters of an
inch according to Doppler radar estimates. Up to 0.42" of rain was
recorded at Hartford over the last hour, with nearly an inch of
rain since 500 AM. Up to an inch of new rainfall can be expected
as these bands of rain move through.

Expect brief reductions in visibility that may make travel
difficult for morning commuters. Ponding of water on roads and
highways can also be expected. Nuisance flooding in urban and
poor drainage areas also possible, especially in areas such as
Hartford.

Be careful when driving to avoid hydroplaning and do not drive
where water covers the road.

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:14 AM EDTFlash Flood WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region3 hr
Aug 19, 10:14 AM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region44 min

Nearby

Areal Flood Warnings in Connecticut, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.